Colorado, 2004

Hail in Colorado, August 11, 2004

August 11, 2004 · NWS PUB · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 11, 1:15 PM MST, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 11, 1:15 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
215 PM MDT WED AUG 11 2004

.SHORT TERM...
(TONIGHT AND THURSDAY)

ISOLATED SEVERE STORMS MAIN FORECAST CONCERN.

LOW CLOUDS AND FOG OVER THE EASTERN PLAINS THIS MORNING HAVE KEPT
MOST AREAS EAST OF THE I25 CORRIDOR STABLE ATTM. CLEARING ALONG THE
EASTERN MOUNTAINS HAS ALLOWED ENOUGH HEATING AND INSTABILITY TO
DEVELOP FOR STORMS TO BEGIN ALONG THE MTS AS I TYPE.  SHEAR IS
RUNNING 40-55KTS...HOWEVER INSTABILITY IS A BIT LESS THAN IN
PREVIOUS DAYS...WITH LAPS DATA AND MESOETA DEPICTING 1-2 KG/KG.
THINK LARGE HAIL AND WIND GUSTS ARE PRIMARY THREAT...COORDINATED
WITH SPC AND OTHER OFFICES FOR SVR TS WATCH THROUGH 8 PM. STORMS
SHOULD MOVE SOUTH TO SOUTHEAST TODAY...HUGGING HIGHER TERRAIN AND
INTERSTATE CORRIDOR. KC

CONDITIONS THURSDAY WILL BE SIMILAR TO TODAY...WITH UPSLOPE WINDS
AND MOISTURE PUSHING BACK AGAINST THE PALMER DIVIDE AND LOWER
ELEVATIONS IN THE COLORADO SPRINGS AREA IN THE MORNING. THUS EXPECT
PATCHY FOG OVER MUCH OF EL PASO COUNTY UNTIL MID MORNING. WITH LITTLE
CHANGE IN OVERALL SYNOPTIC SITUATION...LOWERED HIGH TEMPS EAST OF THE
MOUNTAINS A LITTLE...BUT OTHERWISE MADE VERY LITTLE CHANGE TO GRIDS.
JKH

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

MAIN FORECAST CONCERNS REMAIN POPS AND TEMPS IN UNSETTLED NORTHWEST
FLOW PATTERN THROUGH THE WEEKEND.

UNSETTLED WEATHER PATTERN ACROSS EASTERN COLORADO REMAINS ON TAP
THROUGH THE WEEKEND...WITH UPPER LEVEL RIDGE ACROSS THE DESERT SW
AND GREAT BASIN ALONG WITH UNSEASONABLY COOL BROAD UPPER TROUGH
PERSISTING ACROSS THE CENTRAL AND EASTERN CONUS. SHORT WAVES
IN THE NORTHWEST FLOW WILL KEEP LOW LEVEL MOISTURE AND UPSLOPE FLOW
ACROSS THE EASTERN MTS AND PLAINS THROUGH SUN. HAVE TEMPERED TEMPS
BACK ACROSS THE PLAINS THROUGH SATURDAY...KEEPING CURRENT CHANCE POPS
IN PLACE ACROSS THE EASTERN MTS AND PLAINS. SEVERE POTENTIAL WILL
ALSO REMAIN IN PLACE WITH PLENTY OF SHEAR FOR LARGE HAIL...BUT WILL
DEPEND ON AMOUNT OF SOLAR HEATING AND TIMING OF SHORT WAVES TO AID
IN DESTABLIZING ATMOSPHERE. NOT MUCH CHANGE OUT WEST...WITH ENOUGH
MOISTURE UNDER BUILDING RIDGE TO KEEP ISOLATED DIURNAL POPS AND
SEASONAL TEMPS IN PLACE.

MODELS INDICATING GREAT BASIN RIDGE TO SLOWLY SLIDE EAST ACROSS THE 4
CORNERS REGION SUNDAY...WITH A DISTURBANCE TRYING RIDE THE PERIPHERY
OF THE RIDGE ACROSS THE NORTHERN ROCKIES MONDAY. FLOW ALOFT BECOMES
MORE NORTHERLY ON SUNDAY...WITH MODELS INDICATING SOME MID LEVEL
DRYING TO KEEP SLIGHT CHANCES POPS AND NEAR SEASONAL TEMPS ACROSS
THE REGION. LATEST GFS MOVES NORTHERN ROCKIES DISTURBANCE ACROSS THE
NORTHERN AND CENTRAL HIGH PLAINS TUE AND WED...SENDING ANOTHER COOL
SURGE ACROSS EASTERN COLORADO.  WILL NOT BITE OFF ON THIS SOLUTION
ATTM...KEEPING DIURNAL SLIGHT CHANCE POPS AND NEAR AVERAGE TEMPS
ACROSS THE REGION.  -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE

&&
Hazardous weather outlook, Aug 11, 6:00 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED AUG 11 2004

COZ058>089-093>099-121300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP OVER PIKES PEAK...
SANGRE DE CRISTO MOUNTAINS...AND WET MOUNTAINS EARLY THIS
AFTERNOON.  THUNDERSTORMS SHOULD MOVE SOUTHEASTWARD TO THE ADJACENT
INTERSTATE 25 CORRIDOR AND SOUTHEASTERN COLORADO PLAINS BY MID
AFTERNOON AND EVENING.  THE AIR MASS WILL STILL BE MODERATELY
UNSTABLE WITH STRONG WIND SHEAR...SO THERE WILL BE THE POTENTIAL FOR
ONE OR TWO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.  THE MAIN
THREAT FROM ANY SEVERE THUNDERSTORM WILL BE HAIL AROUND QUARTER SIZE
AND WIND GUSTS AROUND 60 MPH.  THE PRIMARY SEVERE THUNDERSTORM THREAT
AREA WILL BE FROM PIKES PEAK TO THE WET MOUNTAINS TO THE SOUTHERN
FOOTHILLS AND EASTWARD INTO SOUTHEASTERN COLORADO.  A FEW COMMUNITIES
IN THIS THREAT ZONE ARE COLORADO SPRINGS...CANON CITY...BEULAH...
PUEBLO...WALSENBURG...TRINIDAD...LA JUNTA...LAMAR...AND SPRINGFIELD
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS OVER SOUTHEAST COLORADO EACH
AFTERNOON AND EVENING THROUGH TUESDAY. THERE IS THE POSSIBILITY THAT
A FEW OF RHE STORMS WILL DEVELOP INTO SEVERE STORMS WITH THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. THIS IS
ESPECIALLY TRUE THURSDAY ALONG THE I-25 CORRIDOR SPREADING TO THE
KANSAS BORDER BY LATE EVENING.

WEST OF THE SANGRE DE CRISTO MOUNTAINS AND OVER THE UPEPR ARKANSAS
VALLEY DRY AND WARM CONDITIONS WILL ONLY PROVIDE FOR
ISOLATED THUNDERSTORMS EACH DAY AND MOST OF THOSE WILL BE DRY WITH
GUSTY WINDS AND LITTLE OR NO RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS BETWEEN
1 PM THIS AFTERNOON AND 9 PM THIS EVENING.

METZE/WFF

The radar

The Pueblo radar (KPUX), 93 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Teller

When
August 11, 2:24 PM MST to 2:29 PM MST
Where
Teller County, Cripple Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.750, -105.183

Hail, Las Animas

When
August 11, 3:00 PM MST to 3:10 PM MST
Where
Las Animas County, 6 mi W of Boncarbo
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -104.817

Hail, Las Animas

When
August 11, 3:30 PM MST to 3:35 PM MST
Where
Las Animas County, 1 mi NW of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -104.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419391, 5419392, 5419393.